Antipsychotic use tied to acute kidney injury, increasing pressure on nursing home reduction efforts
Older people who take antipsychotic medications are at a markedly increased risk of acute kidney injury, according to newly published research findings out of Canada. The study further supports ongoing efforts to reduce the number of nursing home residents on these drugs.
Older adults taking quetiapine (Seroquel), risperidone (Risperdal) or olanzapine (Zyprexa) are about one-and-a-half times more likely to experience acute kidney injury than seniors not on an antipsychotic, the investigators determined.
By looking at healthcare records, researchers examined outcomes in the first three months after starting one of the antipsychotics, comparing those people with others of similar characteristics who were not taking the medications. The investigators considered more than 97,000 adults with an average age of 81. Slightly more than half had dementia.
Within 90 days, about 1,000 people on an antipsychotic had been hospitalized for AKI, the researchers found. In that same period, about 600 from the other group were hospitalized for that condition. Atypical antipsychotic usage also was tied to higher rates of hospitalization for other conditions, including pneumonia, heart attack and inability to pass urine. And the researchers confirmed prior findings that the medications increase the risk of death.
Given the dangers associated with antipsychotics, care providers should avoid prescribing them to treat the behavioral symptoms of dementia whenever possible, the authors urged. That message has been echoed by many other researchers, clinicians, health agencies and other organizations.
Long-term care providers in the United States have aggressively worked to bring down the rate of antipsychotic prescribing through initiatives such as the National Partnership to Improve Dementia Care in nursing homes. Providers in that program achieved a 15% reduction goal at the end of 2013.
Full findings from the Canadian study appear in the Annals of Internal Medicine.